Migraine Treatment Experiences: Topamax

The anti-seizure medication Topamax (topamirate) is incredibly helpful as a migraine prevention medication for some people. Unfortunately, for others, like me, having that medication in our bodies is like hell on earth. With that background in mind, I’d like to share my experience of taking this medication and what I learned from that experience.

As soon as the medication Topamax built up in my system I started to notice distinct, troubling changes in just about every part of my body. For starters, I was constantly nauseated. Granted, nausea is a common migraine symptom, but even through my 20+ years living with migraine disease I’d never experienced nausea on this kind of intense, ongoing nature. It was debilitating and prevented me from eating just about everything. As the medication caused me to lose a lot of weight many people told me how great I looked. But that’s just not a healthy way to diet, and I felt horrible.

In addition to the nausea, I got what I lovingly refer to as the stupids. I couldn’t think straight, and I couldn’t remember anything. I felt like I was walking around in a constant fog and nothing I did helped to clear my mind or restore my focus. I’ve always been a sharp, quick minded person, so this symptom was particularly demoralizing and embarrassing. Unfortunately, this symptom has lingered in the years since I stopped taking Topamax. It’s better, but I still struggle with those same memory issues that started with taking Topamax.

But more important than the symptoms I experienced while taking Topamax, I think, is what I learned from that time and can pass along to all of you.

What I Learned:

  • Be wary of a doctor who suggests treating the side effects of a medication with more medication. And then treating the additional side effects of those meds with yet more meds. When I reported back to my specialist at that time what I was dealing with, she kept throwing more and more meds at me. It was not an appropriate solution, nor did it really help.
  • Even if your doctor doesn’t have the wherewithal to suggest taking you off a problematic medication after an appropriate trial period, suggest it yourself and ask for a plan for tapering off. I stayed on Topamax for a year. A full year of debilitating nausea and such profound stupidity I couldn’t function at work when I felt well enough to be there. It can take time to titrate up to a therapeutic dose of a new medication. But once you’ve reached that level, ask your doctor how long of trial is necessary to know whether the medication is helping. Then pay close attention to how long you’ve been on it and how you’re feeling and follow up with your doctor.
  • Finally, remember, you are the expert on on your experience and your body. A doctor can and should tell you what you might experience or what other patients have experienced. But don’t let anyone make you doubt what you and your body know you’re dealing with.

Have you tried Topamax? What were your experiences like?

Looking for more community discussion about Topamax? Visit the Topamax Discussion Forum!

The purpose of the Treatment Series is to share personal experiences with migraine management techniques. Do not start, stop or change any treatment program without the advice of a qualified healthcare professional. For clinical data and safety information, please visit our Migraine Treatment pages.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (44)

Poll